COVID-19 Resource Center
COVID-19 Resource Center
Source/Disclosures
Disclosures: The authors report no relevant financial disclosures.
June 29, 2020
4 min read
Save

Q&A: Navigating drug interactions crucial in patients with AF, COVID-19

Source/Disclosures
Disclosures: The authors report no relevant financial disclosures.
You've successfully added to your alerts. You will receive an email when new content is published.

Click Here to Manage Email Alerts

We were unable to process your request. Please try again later. If you continue to have this issue please contact customerservice@slackinc.com.

Therapies for patients who present with COVID-19 may interact with drugs used to treat arrhythmias such as atrial fibrillation, which poses challenges for clinicians.

To help guide the teams who are navigating how best to treat COVID-19 , a new document was published in the Journal of the American Heart Association with a detailed framework for predicting the interactions of antiarrhythmic drugs and medications being used to treat patients with COVID-19.

Luis R. Scott, MD, FACC, FHRS, chair of the cardiovascular department at Mayo Clinic Arizona and coauthor of the statement.

Healio spoke with Luis R. Scott, MD, FACC, FHRS, chair of the cardiovascular department at Mayo Clinic Arizona, a coauthor of the statement, to discuss the issues facing patients with AF and COVID-19 and how careful study of interactions of drugs for both diseases can prevent poor outcomes.

Question: What were the motivations for writing this statement?

Answer: There are two main reasons. One is that there will be patients coming to the hospital with COVID-19 who may already have AF. This is the most common arrhythmia that we treat and the most prevalent tachyarrhythmia that we see in cardiology practices. These patients with COVID-19, as anyone else with AF may be on antiarrhythmic drugs and anticoagulants.

The other reason is that the patients with any type of acute illness, such as COVID-19 or COVID-19 with myocarditis, are expected to have a relatively high incidence of AF, which will lead to starting treatment for AF while in the hospital. Those two things worried us because, being in the field for a while and understanding the background of interaction of these drugs with antibiotics, we knew that this could be a potential problem for patients with AF.

This statement was written to raise awareness to the treating physicians regarding issues of drug-drug interactions when treating patients with COVID-19.

Q: What do we already know about the prevalence of AF in patients with COVID-19?

A: We do have some reports on the prevalence of cardiac arrhythmias in patients with COVID-19 who were hospitalized. Usually, the prevalence, depending on the reports, vary anywhere from 16% to 45%. The incidence depended on the kind of population being assessed. If they were intensive care patients or were sicker with respiratory failure, you would expect higher incidence of AF.

Now, they may not have AF, specifically. They may have atrial flutter, atrial tachycardias and other forms of arrhythmia. But in general, supraventricular arrhythmia or AF are the most common ones.

PAGE BREAK

We also know that the incidence of sudden death in the era of COVID-19 has increased, to nearly threefold what was expected for the same period, even in stable patients, and it can be attributed to several factors. We may presume that some of these have a CV mechanism, either being ischemia, myocarditis or even arrhythmias. We do not know the cause, but we can speculate.

It's very important to understand if you treat a patient with COVID-19 that is already on CV drugs, monitoring needs to be implemented.

Q: What are some of the main points for AF control addressed in the statement?

A: We want to stress that if a patient needs to start a new AF medication, the treating team needs to go over potential interactions with the COVID-19 drugs the patient may already be taking. In the statement, we included a table to help give the team guidance for what path to follow; like which drugs may have minor or major interactions.

For instance, if a clinician decides the patient needs to be on hydroxychloroquine or chloroquine, they need to be careful with medications that can potentially prolong the QT interval.

Outside of the U.S., there are protocols from some health systems that are requiring patients to go home on chloroquine or hydroxychloroquine for a few days if they are diagnosed with COVID-19. It would be important that at admission, the treating team goes over the list of medications that they are taking. This could be a patient who already is on an antiarrhythmic drug for AF. It is important to be aware the metabolic pathways of these drugs and that their potential interactions may result in changes in myocardial cell depolarization and repolarizations, that potentially could lead to prolongation of action potential duration and the QT interval, increasing the risk for malignant ventricular arrhythmias, and in some cases bradycardia.

We hope that this will serve as a guide for these drugs that can not only prolong the QT interval, but also compete for the same metabolic path. A clinician who thinks that a drug ordinarily given by itself is may now become aware of the potential interactions and implement some type of monitoring.

Q: Do other barriers to knowledge about AF control in COVID-19 exist outside the U.S.?

A: The main reason we chose the Journal of the American Heart Association is it's an open format. If you are in Indonesia, Brazil or India, for example, and you are trying to download a paper like this from a subscription journal, it would be impossible unless you pay a subscription fee. We really wanted to spread the word to places where it otherwise would not be accessible.

PAGE BREAK

Q: Is there anything else that would like to add about this statement?

A: COVID-19 is a new disease that we are treating, and it is everywhere. Cardiac arrhythmias are prevalent as well. We do not know if or why some of these patients have problems with the treatment. Some of these patients are not being monitored outside the hospital. We need to be very careful, particularly if there is not much evidence around certain treatments.

We provided several practical tables to help clinicians understand what they need to be concerned about in terms of interactions between antiarrhythmic and anticoagulant drugs with the medications used in the treatment for COVID-19. It was our intent to provide resources to guide the treatment of AF in patients with COVID-19 and provide clinicians with the tools to understand the risks and benefits and then make an educated decision.

Everybody is trying to treat these patients in good faith in an attempt to improve their outcomes. In doing that, we cannot forget to be sure that we are not causing any harm. When an interaction among these drugs is a potential issue, but all of these drugs are still needed, monitoring for potential side effects should be implemented.